What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 2, 5:47 PM CST, 58 minutes earlier. Its key messages:
- A slight risk of severe weather (level 2 on a scale of 5) will develop late this afternoon through the evening hours as a cold front sweeps across the area. All severe weather hazards are possible, including large hail, damaging winds, and tornadoes.
- There is a 30-80% chance of showers and thunderstorms Monday night through Tuesday.
Area forecast discussion, Jun 2, 5:47 PM CST, 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
647 PM CDT Sun Jun 2 2024
.KEY MESSAGES...
- A slight risk of severe weather (level 2 on a scale of 5) will
develop late this afternoon through the evening hours as a cold
front sweeps across the area. All severe weather hazards are
possible, including large hail, damaging winds, and tornadoes.
- There is a 30-80% chance of showers and thunderstorms Monday night
through Tuesday.
&&
.UPDATE...
Issued at 633 PM CDT Sun Jun 2 2024
Aviation discussion updated below for the 00Z TAFs.
&&
.SHORT TERM /THIS EVENING THROUGH MONDAY NIGHT/...
Issued at 207 PM CDT Sun Jun 2 2024
Showers continue to linger east of the Coteau this afternoon with
ample cloud cover trailing back as far west as the James Valley.
This will impede destabilization across the east as temperatures
struggle to rise. That said, KABR did jump 8 degrees in the last
hour to rise into the upper 70s, so any clearing at all will quickly
push up temps. The best parameters for severe convection fall in the
warm frontal zone extending off the sfc low and approximately
stretching along the Hwy 14 corridor. Bulk shear around 40 kts, sig
severe nearing 30 (80), and dewpoints in the mid 60s with CAPE up
around 3000 J/kg support the HRRR's development between 22z and 23z
of cells in Lyman/Buffalo/southern Hand and Hyde.
There is less support the farther north you go apart from the
shortwaves and cold front later this evening. Shear falls to 30 kts
and CAPE to around 1500 J/kg with limited downdraft CAPE (700 to
800) as well. Still may see some stronger portions of a line develop
and march east into Minnesota after 0z.
Winds shift to the southeast on Monday ahead of the next approaching
low. Showers and thunderstorms move back in with this next low
Monday night, but storms are expected to remain sub-severe.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 207 PM CDT Sun Jun 2 2024
An area of low pressure and associated frontal boundary will push
eastward across the forecast area on Tuesday, bringing a 30-70%
chance for showers and thunderstorms, mainly east of the James
River. The front appears to push into MN during the mid afternoon
hours, with the severe threat east of this CWA.
Beyond Tuesday, the weather pattern will feature northwesterly flow
aloft with mostly dry conditions prevailing. The northerly flow
should produce favorable mixing winds with gusts of 25 to 40 mph
possible throughout most of the period. Wednesday and Thursday
should be the windiest days as the NBM has a 40-90% chance of seeing
gusts exceed 40 mph. The probability of seeing 40 mph wind gusts
drops below 45% Friday and Saturday.
Temperatures will favor near average Wednesday and Thursday, with a
cooling trend possible Friday and Saturday. The EC ensemble mean and
the GEFS suggest highs in the upper 60s, to the mid 70s Friday
through Saturday, while the GEPS is an outlier with highs in the 70s
and 80s.
&&
.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 633 PM CDT Sun Jun 2 2024
Terminals KABR,KATY,KPIR,KMBG
TSRA/+TSRA will continue across the region through the evening
hours, with periods of MVFR/IFR CIGs/VSBY with any activity that
moves directly over a terminal. Also potential for hail and strong
winds over 40 knots.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&
UPDATE...TMT
SHORT TERM...Wise
LONG TERM...SD
AVIATION...TMT
Hazardous weather outlook, Jun 2, 12:22 PM CST, 6 hours 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
122 PM CDT Sun Jun 2 2024
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031830-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
122 PM CDT Sun Jun 2 2024 /1222 PM MDT Sun Jun 2 2024/
This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms are expected to increase in intensity this
afternoon and evening, with a slight risk of severe weather (level 2
on a scale of 5) as cold front sweeps across the area. All severe
weather hazards are possible, including large hail over 2 inches in
diameter, damaging winds of 60 to 70 mph, and tornadoes. Frequent
lightning and heavy rain are also expected.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.
In the hours before
Local storm report, Jun 2, 5:54 PM CST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
654 PM CDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM Hail 4 W Sand Lake Wildlife 45.76N 98.34W
06/02/2024 E1.75 Inch Brown SD Trained Spotter
&&
MCSpecial weather statement, Jun 2, 6:01 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
701 PM CDT Sun Jun 2 2024
SDZ020-021-030030-
Grant SD-Codington SD-
701 PM CDT Sun Jun 2 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN GRANT AND NORTHERN
CODINGTON COUNTIES THROUGH 730 PM CDT...
At 701 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dakota Sioux Casino, or near Florence, moving northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Watertown, Florence, Rauville, South Shore, Waverly, Stockholm, Troy,
Medicine Lake, Grass Lake, Lake Kampeska, Dakota Sioux Casino,
Memorial Park Camping Site, and Watertown City Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern South Dakota.
&&
LAT...LON 4490 9729 4509 9746 4515 9730 4515 9723
4519 9723 4529 9697 4506 9674
TIME...MOT...LOC 0001Z 235DEG 40KT 4501 9722
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
MMMLocal storm report, Jun 2, 6:09 PM CST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
709 PM CDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM Flash Flood 5 W Willow Lake 44.63N 97.74W
06/02/2024 Clark SD Emergency Mngr
Water over the roads between 422nd and 424th
and highway 28.
&&
MCLocal storm report, Jun 2, 6:27 PM CST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
727 PM CDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM Hail 1 N Barnard 45.75N 98.50W
06/02/2024 M1.25 Inch Brown SD Public
&&
MCLocal storm report, Jun 2, 6:35 PM CST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
735 PM CDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM Hail 2 S Miller Dale Colony 44.37N 99.11W
06/02/2024 E2.75 Inch Hand SD Public
&&
MCLocal storm report, Jun 2, 6:36 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
736 PM CDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM Hail Miller Dale Colony 44.40N 99.11W
06/02/2024 M2.75 Inch Hand SD Public
&&
MC